LARGO, Fla. (WFLA) — Overdoses of a synthetic drug called “Molly” recently sent two people from Largo to the hospital.
Don’t let the pretty name fool you. “Molly” is serious stuff. It’s a synthetic concoction that is sometimes mixed with other drugs. It’s slang for “molecular” and also goes by ecstasy or “MDMA.”
“It’s a very dangerous drug. And one of the biggest problems with it is, a lot of times when individuals are taking the drug, it’s not actually what they think they’re taking,” said Dr. Patrick Mularoni of All Children’s Hospital.
The Molly overdoses point out the need for parents to be vigilant to guard against a similar incident.
“I think as a parent, if you notice changes in your child with who they’re hanging out with and then you notice that your child isn’t sleeping or going out and seems to be staying up most of the night.
That would be the first sign,” said Dr. Mularoni.
Other tell-tale signs can give a Molly user away.
“One of the things you’re gonna notice is that they have a lot of energy. There’s gonna be rapid speech, they’re not gonna be sleeping very well. They’re gonna have very quick movements. Things like that,” said Dr. Mularoni.
Molly can lead to some scary behavior, tool
“Jaw clenching, sweating, violent behavior , bizarre behavior, panic attacks,” said Lana Beck.
A Molly overdose can lead to dehydration, increased body temperature, kidney failure, anxiety and confusion.
“Kids need to be aware that it’s like playing Russian roulette if they chose to take this drug. It’s very dangerous,” said Lona Beck from Drug-free America.
In the Largo Molly overdoses, police believe the users knew each other, so they may have taken a drug from the same batch. But, that doesn’t mean it was the same dosage. The drug is often made in overseas labs with no oversight and no quality control.
“Users don’t know what they’re getting because the drug is cut with all kinds of chemical compounds and even drugs like heroin,” said Lana Beck.